Tennessee, 2019Tornadoes and Damaging Winds in Tennessee, June 7, 2019
June 7, 2019 · NWS MRX · 5 events in 4 counties and zones
A few trees were downed in isolated spots but the main event was a weak tornado with an EF-0 designation. The damage from the isolated storms was very limited.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few trees were downed in isolated spots but the main event was a weak tornado with an EF-0 designation. The damage from the isolated storms was very limited.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 7, 1:53 PM EST, 49 minutes earlier.
Area forecast discussion, Jun 7, 1:53 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
253 PM EDT Fri Jun 7 2019
.SHORT TERM...(Tonight and Saturday)...Pattern will be rather
stagnant for the short term, with the upper low centered near
Memphis TN making only slow progress east and northeast. We will
remain in a very moist environment, with PW values running between
1.5 and 2 inches for the most part across the area. Pieces of weak
short wave energy will eject out of the base of the upper low and
will help to enhance showers and thunderstorms at times. One of
these is exiting to the northeast early this afternoon. Models often
do not handle timing of these weak impulses well, but at this point
it looks like another weak wave will be affecting our area later
tonight. Another interesting part of this equation is the
strengthening of the southeast low level flow across the mountains,
which should bring some downslope motion to inhibit precipitation at
least to some extent in the northern and central valley areas later
tonight and especially Saturday. Will carry lower PoPs in these
areas.
Given the moist environment and the possibility of training
showers/storms, along with expected efficient rain processes given
the high freezing levels/skinny CAPE profiles, the threat of
localized flooding will continue for the short term. Will continue
to mention this threat in the HWO, but no flood/flash flood watch at
this time as the risk of widespread flooding does not look high at
this time.
.LONG TERM...(Saturday night through Friday)...By 00Z Sunday, a large closed h50 low will be situated
across the Ohio/Tennessee valley providing deep forcing for ascent
with extensive cloud cover and precipitation expected to be ongoing.
At the surface, an area of low pressure is forecast to be located
across west/central Tennessee providing a southerly flow across the
area. Moisture content will be high with precipitable water values
in excess of 1.75 inches and mean layer RH values greater than 90%.
The closed low will gradually progress to an open wave through the
day on Sunday as it interacts with the shortwave moving through the
northern plains. Upper forcing for ascent along with deep saturated
profiles will support numerous rain showers through the day.
Elevated instability supports chances of convection which if this
does occur then potential flash flooding concern increases.
Temperatures Sunday will be cooler given the extensive cloud cover
and rainfall.
Monday, the upper level wave further weakens with a well defined
shear axis across the Appalachians. At the surface, a wave should be
aligned along the spine of the Appalachians. Upper forcing for
ascent along with low level frontal convergence will be conducive
for upward motion and precipitation. Forecast soundings indicate
near moist adiabatic lapse rates with a nearly saturated column
leading to efficient precipitation processes. Again will need to
watch for flash flooding but the quick nature of the boundary and
cloud layer winds orthogonal to this boundary means training is of
low concern. The upper level shear axis and associated frontal wave
become less evident as a potent jet streak to the north quickly
evacuates northward out of the Great Lakes. West to northwest flow
fills in behind the frontal passage with surface high pressure
moving into the region. Increased subsidence associated with this
feature will begin to dry the area out through Tuesday night.
Temperatures during this time will be near normal to slightly below
normal.
By 18Z Wednesday a shortwave trough/PV anomaly is forecast to drop
out of the northern plains and Midwest. The surface will feature an
area of low pressure directly underneath the upper level low. The
response to lowering pressure to the west will be to veer low level
winds toward the south. The result will be increased low level
moisture. Another area of low pressure at the surface will develop
underneath lower heights across the Florida peninsula. The PV
anomaly and jet streak rounding the base of the shortwave trough
will provide large-scale forcing for ascent Wednesday
afternoon/evening with increased precipitation expected. Marginal
instability parameters support chances of thunder during this time
as well. The latter portions of the extended feature fairly good
model-to-model agreement with a deep layer trough axis extending
from Hudson Bay southward into the GoM. Increased large-scale
forcing supports keeping slight chance to chance PoPs through
Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 70 82 69 83 / 70 70 70 80
Knoxville McGhee Tyson Airport, TN 68 82 68 83 / 60 60 60 70
Oak Ridge, TN 69 83 68 84 / 60 70 60 70
Tri Cities Airport, TN 65 83 65 80 / 60 50 60 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
LW/AD
Hazardous weather outlook, Jun 7, 1:59 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 PM EDT Fri Jun 7 2019
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
259 PM EDT Fri Jun 7 2019 /159 PM CDT Fri Jun 7 2019/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms this afternoon into tonight will
produce locally heavy rainfall. Localized flooding will be
possible, especially in areas that get repeated heavier showers or
storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms on Saturday will continue to produce
locally heavy rainfall in some areas. Localized flooding will be
possible, especially in locations that get repeated heavier
showers or storms.
Periods of showers and thunderstorms will continue into
next week producing locally heavy rainfall. The most concentrated
period for steadier rainfall will be Sunday, with more scattered
coverage outside of that period. Localized flash flooding and
flooding of low-lying and poor drainage areas is expected this
weekend and will continue off and on through early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for flooding this weekend.
Event by event
2 tornado, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Tornado, Blount
- When
- June 7, 2:42 PM EST to 2:43 PM EST
- Where
- Blount County, 0.69 mi N of Middle Settlement
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 15 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.810, -84.070
A weak land spout tornado touched down briefly, causing minor damage to weak trees.|Winds were estimated to be around 40-60 mph, path length was around 100 yards or less, and the width was about 10-20 yards.
Tornado, Blount
- When
- June 7, 2:46 PM EST to 2:49 PM EST
- Where
- Blount County, 1.78 mi SE of Oakhurst
- Rating
- EF0
- Path length
- 0.12 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.730, -83.930
A brief tornado touched down causing damage to some trees, blowing several shingles off a home, and tossing a trampoline several yards.
Thunderstorm Wind, Cocke
- When
- June 7, 5:45 PM EST
- Where
- Cocke County, 0.89 mi SE of White Rock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.790, -83.240
A few trees, limbs, and power lines were reported down near Cosby.
Funnel Cloud, Rhea
- When
- June 7, 7:00 PM EST
- Where
- Rhea County, 0.56 mi W of Grandview
- Reported by
- Public
- Coordinates
- 35.750, -84.840
No damage was reported by law enforcement.
Thunderstorm Wind, Campbell
- When
- June 7, 7:44 PM EST
- Where
- Campbell County, 1.11 mi W of Davis Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.380, -84.090
Several trees were reported down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Tennessee, June 7 to 8, 2019$6.4 million · 3 events
- Flash Flooding and Heavy Rain in Tennessee, June 7, 2019$1.7 million · 5 events
- Flash Flooding and Heavy Rain in Mississippi, June 7, 2019$811,000 · 5 events
- Flash Flooding and Heavy Rain in Virginia, June 7, 2019$102,000 · 31 events
- Damaging Winds in Georgia, June 7, 2019$162,000 · 50 kt wind · 21 events
- Damaging Winds in Mississippi, June 7, 2019$160,000 · 55 kt wind · 11 events
- Tornado and Damaging Winds in Alabama, June 7, 2019$25,000 · EF0 · 3 events
- Hail and Damaging Winds in North Dakota, June 7 to 8, 20191.25 in hail · 14 events
- Damaging Winds in Texas, June 7, 2019$13,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Colorado, June 7, 20191.25 in hail · 7 events
- Flash Flood and Damaging Winds in South Carolina, June 7, 2019$3,000 · 60 kt wind · 7 events
- Flash Flooding and Flood in Virginia, June 7 to 9, 2019$7,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822831, 822834, 822836, 822837, 822838.